News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Prilosec: ab pain & black stools?


 JenX - Thu Dec 27, 2007 2:25 pm

I started Prilosec OTC several days ago to prep for a medical procedure that will require NSAIDs (I had a duodenal perforation in the past so the Prilosec was prescribed as a precaution). Two days ago I began having stomach pains and feeling very unwell. Thinking this was a reaction to a holiday meal, I took some Pepto-Bismal tabs but just felt worse and worse. I had stomach pain for 2 days, with burning and black stools, along with decreased bowel movements, and a severe headache. I was wondering if these are expected side effects with Prilosec? (I know the black stools could be a result of the Pepto Bismol.) I didn't feel I could keep down any food for 2 days and just sipped some Sprite.

Today I had some dry toast but still have some minor stomach pain and my stomach just generally feels dicey. I can't tell if these are just expected results with Prilosec OTC (ugh), or if I'm seeing signs of a perforation again. Any insight appreciated. Thanks!
 Dr. Chan Lowe - Fri Dec 28, 2007 10:39 pm

User avatar Hi JenX,

There are a few possibilities. First, you may simply have coincidentally developed a stomach virus causing some gastritis at the same time you started the prilosec.

You may also be redeveloping some gastritis. The black stools can be from pepto-bismol; however, they can also be from bleeding that may be occurring due to the gastritis.

I would recommend you talk with your doctor about this. Prilosec can cause abdominal pain as one of its side effect but black stools would be unusual.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here